Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Baltimore/Washington

July 5, 2004Orange County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 5, 2004, 3:13 PM EDT for Orange County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2004, 3:13 PM EDT (19:13 UTC)
Expired
Jul 5, 2004, 4:00 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Orange County, VA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON JUL 5 2004

.SHORT TERM...TONIGHT-TUE...

CD FNT PUSHES THRU CWA THIS EVE. ISOLD TRW PSBL THRU MDNGT WL BE
COVERED W/ 20 POPS. LOWER PWALS THAN YDAY (OF COURSE...WE BROKE
THE 7/4 RECORD AT DCA YDAY, SO NOT HARD TO BE LOWER) BUT BELIEVE
BRIEF HVY DOWNPOURS ARE PSBL W/ THESE. SHEAR IS ESSENTIALLY
UNIDIRECTIONAL. WL KEEP A SLIVER OF SLT CHC POPS IN THE SE PAST
MDNGT UNTIL THE FNT CLRS THE CST.

BLV THERE WL AGN BE PTCHY GND FG TNGT. W/ DRYING TDA DO NOT THINK IT
WL BE AS WIDESPREAD/THICK AS THIS MRNG. LATER SHIFTS CAN INCLUDE IN
ZN UPDATE IF IM MISCALCULATING.

TMRW WL BE WARM BUT DRIER/LOWER DWPTS. HV CUT BACK ON SKY CVR W/ RDG
OVRHD.

WOODY

&&

.LONG TERM TUE NGT THRU MON...
MODELS HINT AT A BOUNDARY OVER THE AREA TO START THE PERIOD...ALG
WITH SOME INSTAB. MOISTURE IS ON THE LOW SIDE HOWEVER WITH PW VALUES
LESS THAN 1.5 AREAWIDE (CLOSER TO 1 ERN ZONES). UPR LVL RDGG SHD
ALSO HELP TO INHIBIT UVV. WILL CONT WITH DRY FCST TUE NGT FOR NOW
BUT WILL CONT TO MONITOR.

PREFRONTAL TROF MOVES INTO CWA WED. LOOKS LIKE ENOUGH MOISTURE AND
INSTAB FOR CHC POPS EVERYWHERE IN THE AFTN AND AT NGT. CDFNT MOVES
THRU THU. LEFT IN SOME POPS FOR ABT THE ERN 2/3RDS PRIOR TO 18Z.

DECENT DRYING TAKES PLACE POST FROPA THU NGT INTO THE WEEKEND. NO
PRECIP IS EXPECTED. HAVE BRIGHTENED UP THE SKY FCST A BIT AFTER
TAKING A LOOK AT RH FCSTS/MODEL SOUNDINGS. LOOKS LIKE A NICE WEEKEND
TO HEAD FOR THE BEACH. SEASONABLY HOT WITH ABUNDANT SUNSHINE.

GFSLR SHOWS CDFNT ON OUR WRN DOORSTEP BY LATE MON. HAVE INCLUDED CHC
POPS WRN ZONES FOR DAY 7.

RDH

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 5, 11:38 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EDT MON JUL 5 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-060800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1138 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 2:04 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT MON JUL 5 2004

VAZ026-029-039-040-052102-
MADISON VA-PAGE VA-RAPPAHANNOCK VA-ROCKINGHAM VA-
204 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS EAST OF INTERSTATE 81...

THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE AREA THROUGH MID
AFTERNOON ALONG AND JUST SOUTH OF A LINE FROM LURAY TO NEW MARKET
EAST OF INTERSTATE 81. RAINFALL RATES NEAR 2 INCHES PER HOUR CAN BE
EXPECTED. FREQUENT LIGHTNING IS ALSO OCCURRING. WIND GUSTS TO 40 MPH
ARE POSSIBLE. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR
DRAINAGE.

RDH
Special weather statement, Jul 5, 2:39 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT MON JUL 5 2004

MDZ004-009-010-052000-
FREDERICK MD-HOWARD MD-MONTGOMERY MD-
239 PM EDT MON JUL 5 2004

...THUNDERSTORM WITH HEAVY RAIN OVER SOUTHERN FREDERICK COUNTY MOVING
EAST...

ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT THE AREA
THROUGH LATE AFTERNOON. THE HEAVIEST RAIN WILL FALL FROM ADAMSTOWN IN
FREDERICK COUNTY TO DAMASCUS AND CLARKSBURG IN MONTGOMERY COUNTY TO
AROUND DAYTON AND COLUMBIA IN HOWARD COUNTY. EXPECT UP TO 1 OR 2
INCHES OF RAIN FROM THIS STORM. WIND GUSTS TO 35 MPH ARE POSSIBLE.

RDH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:19 PM EDTSevere Thunderstorm WarningLWXMadison11 min
Jul 5, 3:40 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax50 min
Jul 5, 3:48 PM EDTSpecial Marine WarningLWX57 min
Jul 5, 3:57 PM EDTSpecial Marine WarningLWX93 min
Jul 5, 3:57 PM EDTSpecial Marine WarningLWX93 min
Jul 5, 6:24 PM EDTSpecial Marine WarningLWX2 hr
Jul 5, 6:29 PM EDTSpecial Marine WarningLWX91 min
Jul 5, 4:02 PM EDTSevere Thunderstorm WarningLWXMontgomery43 min
Jul 5, 4:30 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Harford45 min
Jul 5, 4:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington51 min
Jul 5, 5:24 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.